Florida, 2023

Hail and Damaging Wind in Florida, May 21, 2023

May 21, 2023 · NWS JAX · 2 events in 2 counties and zones

A surface front settled southward across NE FL in the evening. This feature combined with convergence near the inland advancing east coast sea breeze over a moist and unstable low level airmass triggered a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front settled southward across NE FL in the evening. This feature combined with convergence near the inland advancing east coast sea breeze over a moist and unstable low level airmass triggered a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 2:21 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 21, 2:21 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
321 PM EDT Sun May 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 320 PM EDT Sun May 21 2023

Showers and thunderstorms are increasing ahead of the approaching
front as the east coast sea breeze moves inland. Convection will
likely linger into the night, but decrease in coverage and
intensity after sunset, with mild low temperatures expected.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 320 PM EDT Sun May 21 2023

Heavier widespread coverage is expected on Monday, as the front
stalls near the Florida/Georgia border, again providing extra fuel
for diurnal sea breeze convection. There will be another risk for
isolated severe thunderstorms and localized flooding Monday
afternoon, mainly for inland northeast Florida. Highs Monday will
stay just below 80 north of I-10, and in the lower to mid 80s for
the rest of northeast Florida. Temperatures will be a lower on
Tuesday, staying in the mid to upper 70s in southeast Georgia.
Likely rain and thunderstorm chances will continue into Tuesday,
with the front remaining stalled over the area.

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 320 PM EDT Sun May 21 2023

Thunderstorm coverage will become more scattered Wednesday through
the weekend as the front finally moves south of our area. Low
pressure will form near southern Florida and move northeasterly
later in the week, likely staying offshore, but still enhancing
our breezy northeasterly winds creating increased risks for rip
currents and with a possibility for further coastal impacts.
Temperatures will remain slightly below or near average area-wide,
gradually warming up each day this week.

&&

.AVIATION...
(18Z TAFS)
Issued at 114 PM EDT Sun May 21 2023

Forecast confidence remains moderate to high for TEMPO +TSRA
activity at all TAF sites this afternoon/evening which have
already started to impact the SSI TAF site, and will likely push
into the NE FL TAF sites in the 19-20Z time frame and linger
through sunset (23-01Z) time frame. For now have kept mainly MVFR
VSBYS/CIGS with gusty winds to 25 knots, but will likely need to
up to gusts to 30-35 knots and IFR VSBYS as storms push closer to
actual starting times at the TAF sites. Models still suggesting
that mainly VFR conds linger with VCSH and leftover convective
clouds through 6-9Z before lower MVFR CIGS/VSBYS settle into the
area, then next shortwave aloft will help to trigger convection
with an earlier start on Monday with SHRA VCTS at all TAF sites
from 14Z onward with continued widespread MVFR conds through the
end of the TAF period.

&&

.MARINE...
Issued at 320 PM EDT Sun May 21 2023

A cold front will slowly move southeast across the region Today.
The front will sink into southern Florida and stall Monday, while
high pressure builds from the north. The region will be between
the high to the north northwest, and low pressure to the south
southeast through at least Thursday. Enhanced flow between these
two features will result in an extended period of elevated
conditions beginning Tuesday. Thunderstorm chances are forecast
each day this period.

Rip Currents: Moderate rip current risk expected through Monday,
with the potential to become high risk mid week as onshore flow
increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  79  65  74 /  60  80  60  70
SSI  72  79  70  77 /  50  80  70  80
JAX  70  80  68  77 /  50  90  80  90
SGJ  72  81  69  79 /  60  90  80  90
GNV  69  83  68  81 /  70  90  70  90
OCF  70  85  68  83 /  60  90  60  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 21, 3:09 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
409 PM EDT Sun May 21 2023

GAZ166-212045-
Coastal Camden GA-
409 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of east central Camden
County through 445 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles north of Kings Bay Base,
moving east at 15 mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Cumberland Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3082 8142 3086 8158 3098 8154 3099 8139
TIME...MOT...LOC 2009Z 269DEG 14KT 3092 8155

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 21, 3:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
424 PM EDT Sun May 21 2023

FLZ024-125-425-212115-
Western Duval FL-Inland Nassau FL-Coastal Duval FL-
424 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of central Nassau and
north central Duval Counties through 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Jacksonville International
Arpt, moving southeast at 5 mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jacksonville International Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3051 8159 3045 8173 3055 8177 3057 8174
      3059 8169
TIME...MOT...LOC 2024Z 324DEG 5KT 3054 8173

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 21, 4:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
506 PM EDT Sun May 21 2023

FLZ132-232-425-212145-
Eastern Clay FL-Western Clay FL-Western Duval FL-
506 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of north central Clay
County through 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakleaf Plantation, or 7 miles west of Orange Park, moving southeast
at 10 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oakleaf Plantation, Doctors Inlet, Lakeside and Bellair-Meadowbrook
Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3017 8189 3021 8182 3014 8170 3007 8185
TIME...MOT...LOC 2106Z 322DEG 8KT 3017 8183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 21, 4:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
525 PM EDT Sun May 21 2023

FLZ033-132-232-212200-
Eastern Clay FL-Western Clay FL-Inland St. Johns FL-
525 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of northwestern St.
Johns and northeastern Clay Counties through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctors Inlet, or near Orange Park, moving southeast at 10 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fleming Island, Switzerland and Asbury Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2999 8178 3008 8183 3014 8170 3008 8162
TIME...MOT...LOC 2125Z 322DEG 8KT 3011 8177

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Local storm report, May 21, 4:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
537 PM EDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 SE DOCTORS INLET      30.10N 81.74W
05/21/2023  E0.25 INCH       CLAY               FL   PUBLIC

            NWS EMPLOYEE REPORTS PEA SIZED HAIL NEAR
            FLEMING ISLAND.

&&

DRD
Special weather statement, May 21, 4:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
551 PM EDT Sun May 21 2023

FLZ033-132-232-212245-
Eastern Clay FL-Western Clay FL-Inland St. Johns FL-
551 PM EDT Sun May 21 2023

...A strong thunderstorm will impact portions of west central St.
Johns and east central Clay Counties through 645 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm near
Green Cove Springs, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Green Cove Springs, Picolata and Penney Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 8185 3004 8180 3008 8162 2992 8150
      2983 8185
TIME...MOT...LOC 2151Z 333DEG 10KT 3000 8175

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KB

The radar

The Jacksonville radar (KJAX), 42 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
May 21, 5:00 PM EST
Where
Clay County, 1.92 mi ENE of Doctors Inlet
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.110, -81.740

Quarter size hail was observed near Doctor's Lake.

Thunderstorm Wind, Putnam

When
May 21, 6:30 PM EST
Where
Putnam County, 2.4 mi NNE of Interlachen
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.650, -81.880

A deck was damaged by thunderstorm winds in Interlachen. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098303, 1098305.